Kansas, 2022Tornadoes and Hail in Kansas, July 22, 2022
July 22, 2022 · NWS GLD · 30 events in 7 counties and zones
During the afternoon to early evening hours, a disturbance moved over the High Plains creating isolated to scattered thunderstorms that produced multiple tornadoes, up to ping pong ball sized hail, and damaging winds with gusts up to 90 mph. The wind damage occurred in Decatur, Sheridan and Graham counties, with damage to an airport hanger in the city of Hoxie, damage to an outbuilding and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon to early evening hours, a disturbance moved over the High Plains creating isolated to scattered thunderstorms that produced multiple tornadoes, up to ping pong ball sized hail, and damaging winds with gusts up to 90 mph. The wind damage occurred in Decatur, Sheridan and Graham counties, with damage to an airport hanger in the city of Hoxie, damage to an outbuilding and utility trailer, and numerous large tree limbs downed. The largest hail was reported in southern Logan County while the strongest winds were reported in Hoxie with the damage to the airplane hanger.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 3:36 PM CST, 22 minutes earlier.
Area forecast discussion, Jul 22, 3:36 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
336 PM MDT Fri Jul 22 2022
.SHORT TERM...(This evening through Saturday)
Issued at 234 PM MDT Fri Jul 22 2022
Latest upper air analysis shows a ridge centered over the Four
Corners Region. Several upper level short wave troughs were moving
around the ridge over the Rockies. Closer to home at the surface a
trough was evident in the surface observations from Goodland to
McCook area.
For the rest of the afternoon am expecting an upper level short wave
trough to form over the surface feature. This will help spark storm
development. Another trough may move through over the southern part
of the forecast area later in the afternoon. The focus over the
southern part will be a dry line. What could also happen is storms
form from north to south along the surface trough/dry line boundary
through the afternoon and into the evening. Deep layer shear is
sufficient for rotating updrafts. As such hail up to quarter size
will be possible with the strongest storms. Main threat will be wind
gusts of 60-70 MPH with any storms that form.
This evening the storm coverage should increase to scattered. Latest
model data is suggesting the scattered storms form a line. Storms
that form a line will be more favorable for producing the severe
wind gusts. Storm activity will either end or move out of the
forecast area by midnight. Lows will be warmer than last night due
to the ridge expanding further east of the forecast area behind the
storm activity.
Saturday will be hotter than today. The ridge will be flattened as
a short wave trough moves across the Northern Plains. As the trough
moves southeast into the Missouri River Valley it will extend
southwest to the forecast area. At the surface a pre-frontal trough
will form, extending from southwest to northeast across the forecast
area. The surface convergence along the trough should be the source
for storm development, possibly as early as mid afternoon. Storm
coverage will increase through the rest of the afternoon and into
the early evening. Wind gusts of 60-70 MPH will be the primary
threat.
Due to the even hotter temperatures a heat advisory is in effect for
the east half of the forecast area. Heat index values will range
between 105F and 110F. Wichita County could be added to the
advisory; that county is on the cusp of reaching 105, and likely
would if highs warm further than forecast.
Saturday night storm activity should spread across the southern half
of the forecast area along the southward moving pre-frontal trough.
Deep layer shear looks favorable for rotating updrafts to form.
However the narrow CAPE profile and high cloud bases may limit the
hail potential. Behind the trough cooler air should begin to move in
during the night. Lows will be a few degrees cooler for most of the
forecast area.
.LONG TERM...(Sunday through Friday)
Issued at 331 PM MDT Fri Jul 22 2022
At the beginning of the long term period, forecast guidance
continues to show a westerly flow aloft with an upper air high over
and across the southern CONUS and the base of an upper air trough
spanning across the Great Lakes region and a portion of the Northern
Plains. This pattern continues through Monday keeping the mostly
western flow aloft and into the first part of Tuesday. Models show
the northern trough base starting to move a south over the CWA with
a central Canadian low moving a little southeastward toward the U.S.
border. On Wednesday, the upper air low moves eastward north of Lake
Superior which will start turning the flow over the CWA to a
northwesterly direction when the back part of the trough moves over
it. On Thursday, the northwesterly flow aloft looks to continue as
the CWA moves between a ridge in the west and a trough in the east.
Models show the front part of the ridge being over the CWA for most
of Friday as the trough departs farther east. Another feature to
mention about the long term upper air pattern is that shortwave
disturbances appear to travel through the flow over the CWA
during the evening of each day.
At the surface, the CWA sees some good chances for precipitation
during the long term period with each seeing at least some chances.
The best chances for showers and thunderstorm look to be on Sunday
with PoPs almost reaching 70% in the west and tapering to around
50% in the east. Current QPF values continue to be under an inch
with the better amounts seen in the southwestern quadrant. The
second best day for precipitation chances looks to be on
Wednesday with PoPs between around 50-60%. Again, higher QPF
values are seen in the southwestern quadrant with portions of
Cheyenne county seeing over an inch. The remainder of the CWA sees
around a tenth to a half of an inch during the evening hours. The
remaining days see PoPs ranging from around 30-40% with lesser
expected QPF values. Models show a cold front passing through the
area on early Sunday with another on early Wednesday. Fire weather
does not look to be a concern with all the chances for
precipitation and minimum RHs staying well above criteria.
The Tri-State region expects to see daytime highs on Sunday and
Monday in the upper 80s to middle 90s followed by highs on Tuesday
in the lower to upper 90s. Wednesday and Friday's daytime highs cool
to between the lower and upper 80s and lower 90s range with Thursday
seeing coolest high temperatures in the upper 70s to middle 80s. Low
temperatures for Sunday, Monday, and Tuesday nights expect to be
between the lower and upper 60s with the remainder of the long term
period seeing overnight lows in the upper 50s to middle 60s range.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM MDT Fri Jul 22 2022
VFR conditions forecast for the TAFs. Winds will be light through
the period. Main focus will be timing of the thunderstorms for
KMCK. Should be a fairly short window before storms move south of
the site. Main threat will be wind gusts of 60-70 MPH, with a
secondary threat being hail up to 1".
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
029.
Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ001>004-
014>016-028-029.
CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.
Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Saturday for NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...076
AVIATION...JTLHazardous weather outlook, Jul 22, 10:45 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri Jul 22 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1045 AM MDT Fri Jul 22 2022 /1145 AM CDT Fri Jul 22 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated thunderstorms are anticipated to form around 3 PM MDT along
the Highway 25 corridor. These storms will increase to scattered
coverage by early evening as they slowly move east. Sudden and
potentially damaging wind gusts up to 70 mph will be the primary
threat. Large hail up to quarter size and lightning sparked fires
are secondary threats. Storm activity will move east of the Tri-State
Area by midnight.
A Heat Advisory is in effect from 3pm through 8pm CDT today for
counties along and east of Highway 83. If outside make sure to take
frequent breaks in the shade and drink lots of water.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
A Heat Advisory is in effect for portions of the area during the
afternoon and early evening hours on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
JTL
In the hours before
Local storm report, Jul 22, 2:29 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM WILDFIRE 11 NNW REXFORD 39.61N 100.85W
07/22/2022 RAWLINS KS 911 CALL CENTER
DISPATCH REPORTS SEVERAL HUNDRED HAY BALES
ON FIRE NEAR LOCATION.
&&Local storm report, Jul 22, 3:10 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM EXCESSIVE HEAT COLBY 39.39N 101.05W
07/22/2022 M105 F THOMAS KS MESONET
MESONET STATION AP863 COLBY. AT THE TIME OF
THE 105 HEAT INDEX OBSERVATION, THE AIR
TEMPERATURE WAS 104, DEW POINT WAS 60, RH
WAS 24%, AND WINDS WERE FROM THE SOUTH(172)
AT 7 MPH.
&&
CALocal storm report, Jul 22, 3:12 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM EXCESSIVE HEAT 5 NNE NEW ALMELO 39.66N 100.08W
07/22/2022 M105 F NORTON KS MESONET
MESONET STATION DVI01171 LENORA. AT THE TIME
OF THE 105 HEAT INDEX OBSERVATION, THE AIR
TEMPERATURE WAS 102, DEW POINT WAS 64, RH
WAS 29%, AND WINDS WERE FROM THE SOUTH(184)
AT 12 MPH.
&&
CALocal storm report, Jul 22, 3:13 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM EXCESSIVE HEAT 8 NNW STRATTON 40.26N 101.28W
07/22/2022 M107 F HITCHCOCK NE MESONET
MESONET STATION DW2911 8 N STRATTON. AT THE
TIME OF THE 107 HEAT INDEX OBSERVATION, THE
AIR TEMPERATURE WAS 104, DEW POINT WAS 63,
RH WAS 27%, AND WINDS WERE CALM.
&&
CASpecial weather statement, Jul 22, 3:43 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Fri Jul 22 2022
NEZ080-081-222215-
Red Willow NE-Hitchcock NE-
443 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of southwestern Red
Willow and southeastern Hitchcock Counties through 515 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Herndon, or 11 miles southeast of Trenton, moving
east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Red
Willow and southeastern Hitchcock Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10072 4000 10093 4009 10093 4010 10072
TIME...MOT...LOC 2142Z 260DEG 7KT 4003 10091
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DDTSpecial weather statement, Jul 22, 3:56 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
456 PM CDT Fri Jul 22 2022
KSZ014-222245-
Thomas KS-
456 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of southwestern Thomas
County through 545 PM CDT...
At 456 PM CDT, trained weather spotters reported a strong
thunderstorm producing a landspout 10 miles south of Brewster, moving
east at 10 mph.
HAZARD...Landspouts.
SOURCE...Trained weather spotters.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southwestern Thomas
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3914 10136 3927 10138 3929 10121 3915 10119
TIME...MOT...LOC 2156Z 263DEG 7KT 3922 10131
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MRC
Event by event
18 thunderstorm wind, 6 tornado, 5 hail, 1 lightning. Local standard time, as filed.
Tornado, Thomas
- When
- July 22, 3:58 PM CST to 4:00 PM CST
- Where
- Thomas County, 6.89 mi NNE of Brewster to 7.55 mi NNE of Brewster
- Rating
- EFU
- Path length
- 0.91 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 39.464, -101.338
Landspout sighted about 10 miles east-southeast from the Sherman/Cheyenne County line, north of Edson, KS.
Tornado, Thomas
- When
- July 22, 4:00 PM CST to 4:02 PM CST
- Where
- Thomas County, 8.44 mi NNE of Brewster to 9.23 mi NNE of Brewster
- Rating
- EFU
- Path length
- 1.09 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 39.485, -101.328
A second landspout was spotted a mile north of the first landspout in extreme northwest Thomas County. Landspout was sighted 10 miles east-southeast of the Sherman/Cheyenne County line, north of Edson.
Tornado, Thomas
- When
- July 22, 4:15 PM CST to 4:17 PM CST
- Where
- Thomas County, 5.19 mi N of Brownville to 5.95 mi NNE of Brownville
- Rating
- EFU
- Path length
- 1.77 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 39.255, -101.345
Landspout reported east southeast of Goodland, Kansas. Employee was on I-70 looking east southeast. Location estimated by radar.
Tornado, Thomas
- When
- July 22, 4:21 PM CST to 4:25 PM CST
- Where
- Thomas County, 4.51 mi NNW of Brownville to 4.7 mi NNW of Brownville
- Rating
- EFU
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 39.239, -101.386
Off-duty NWS Employee reported two brief, coincident landspouts. This is the first tornado and its location as estimated by radar.
Tornado, Thomas
- When
- July 22, 4:21 PM CST to 4:25 PM CST
- Where
- Thomas County, 4.33 mi NNW of Brownville to 3.98 mi NNW of Brownville
- Rating
- EFU
- Path length
- 0.34 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 39.238, -101.380
Off-duty NWS Employee reported two brief, coincident landspouts. This is second first tornado and its location as estimated by radar.
Tornado, Thomas
- When
- July 22, 4:28 PM CST to 4:33 PM CST
- Where
- Thomas County, 5.69 mi NNE of Brownville to 6.34 mi NE of Brownville
- Rating
- EFU
- Path length
- 0.74 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 39.251, -101.295
Off-duty NWS employee reported a brief landspout near his location.
Hail, Rawlins
- When
- July 22, 4:45 PM CST
- Where
- Rawlins County, 4.71 mi N of Herndon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.968, -100.790
Dime to penny sized hail observed.
Thunderstorm Wind, Wichita
- When
- July 22, 5:28 PM CST
- Where
- Wichita County, 10.43 mi N of St Theresa
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.700, -101.454
Thunderstorm Wind, Decatur
- When
- July 22, 5:45 PM CST
- Where
- Decatur County, 13.07 mi SW of Oberlin
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.698, -100.708
Thunderstorm wind gusts estimated up to 80 mph snapped several large tree branches, moved a utility trailer, and damaged an outbuilding.
Thunderstorm Wind, Decatur
- When
- July 22, 5:57 PM CST
- Where
- Decatur County, 13.47 mi SW of Oberlin
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.673, -100.687
Hail, Logan
- When
- July 22, 6:00 PM CST to 6:03 PM CST
- Where
- Logan County, 3.36 mi ENE of Monument
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.110, -100.959
Accumulating pea to penny sized hail observed over a period of three minutes.
Thunderstorm Wind, Rawlins
- When
- July 22, 6:14 PM CST
- Where
- Rawlins County, 3.27 mi SSE of Achilles
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.676, -100.796
Hail, Logan
- When
- July 22, 6:30 PM CST
- Where
- Logan County, 5.73 mi S of Monument
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.018, -101.008
Dime to golf ball sized hail reported.
Thunderstorm Wind, Wichita
- When
- July 22, 6:35 PM CST
- Where
- Wichita County, 1.28 mi NE of Leoti
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.490, -101.330
A mesonet station recorded a 61 mph gust at a height of 10 meters and a 45 mph gust at 2 meters.
Thunderstorm Wind, Sheridan
- When
- July 22, 6:38 PM CST
- Where
- Sheridan County, 3.68 mi S of Selden
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.477, -100.571
Hail, Sheridan
- When
- July 22, 6:39 PM CST
- Where
- Sheridan County, 0.85 mi E of Selden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.531, -100.554
Thunderstorm Wind, Sheridan
- When
- July 22, 6:50 PM CST
- Where
- Sheridan County, 2.08 mi NNW of Hoxie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.379, -100.441
As a storm moved southeast across Sheridan County, wind gusts were estimated at 60-70 mph.
Thunderstorm Wind, Sheridan
- When
- July 22, 6:50 PM CST
- Where
- Sheridan County, 3.09 mi N of Hoxie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.394, -100.436
Estimated 60 mph gusts as a storm moved southeast across Sheridan County.
Thunderstorm Wind, Sheridan
- When
- July 22, 6:50 PM CST
- Where
- Sheridan County, 1.07 mi NNW of Hoxie
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.363, -100.441
As a thunderstorm moved into Hoxie, winds estimated to gust up to 90 mph damaged an airplane hangar at the Hoxie Municipal Airport. Damage included the loss of roof and damage to the side walls. The wood used as supporting structure on the hangar was in fair condition.
Thunderstorm Wind, Sheridan
- When
- July 22, 6:55 PM CST
- Where
- Sheridan County, 0.61 mi N of Hoxie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.359, -100.430
A severe thunderstorm moved southeast across Sheridan County producing estimated 70 mph wind gusts in the city of Hoxie.
Thunderstorm Wind, Logan
- When
- July 22, 7:10 PM CST
- Where
- Logan County, 5.6 mi N of Elkader
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.860, -100.854
Off-duty NWS employee observed estimated 80 mph winds on US Highway 83.
Hail, Logan
- When
- July 22, 7:10 PM CST
- Where
- Logan County, 5.6 mi N of Elkader
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.860, -100.854
Off-duty NWS employee observed ping pong ball sized hail on US Highway 83.
Thunderstorm Wind, Sheridan
- When
- July 22, 7:14 PM CST
- Where
- Sheridan County, 4.96 mi S of Hoxie
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.278, -100.436
Thunderstorm Wind, Graham
- When
- July 22, 7:43 PM CST
- Where
- Graham County, 2.64 mi NW of (Hlc)hill City Muni
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 39.408, -99.863
Part of a metal garage and a pull trailer were blown over due to strong winds estimated up to 90 mph.
Thunderstorm Wind, Graham
- When
- July 22, 7:45 PM CST
- Where
- Graham County, 1.07 mi SE of Hill City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 39.361, -99.834
Winds estimated to gust up to 60 mph tore a one inch diameter healthy tree limb from a tree.
Thunderstorm Wind, Graham
- When
- July 22, 7:46 PM CST
- Where
- Graham County, 0.85 mi SE of Hill City
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 39.360, -99.840
Winds estimated to gust up to 80 mph threw lawn furniture and tore a healthy six inch diameter tree limb off a tree.
Thunderstorm Wind, Graham
- When
- July 22, 7:49 PM CST
- Where
- Graham County, (Hlc)hill City Muni
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.380, -99.830
Observed via Hill City Municipal Airport station KHLC.
Lightning, Graham
- When
- July 22, 7:50 PM CST
- Where
- Graham County, 0.49 mi E of Hill City
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 39.370, -99.841
Lightning struck a healthy tree, snapping a branch about four inches in diameter off the tree.
Thunderstorm Wind, Graham
- When
- July 22, 7:55 PM CST
- Where
- Graham County, 0.35 mi SSW of Penokee
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 39.346, -99.973
Large tree branches estimated at four inches in diameter were snapped off trees on the property as a thunderstorm moved over the town of Penokee, Kansas.
Thunderstorm Wind, Graham
- When
- July 22, 7:55 PM CST
- Where
- Graham County, 0.04 mi SSE of Penokee
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.350, -99.970
Large tree branches estimated to be up to 6 inches in diameter were snapped off a healthy tree as a storm moved over the town of Penokee, Kansas.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 22, 2022$635,000 · 1.5 in hail · 22 events
- Flash Flooding and Lightning Strikes in Louisiana, July 22, 2022$800,000 · 7 events
- Tornadoes and Damaging Winds in North Dakota, July 22 to 23, 2022EF1 · 43 events
- Damaging Winds in Utah, July 22, 2022$80,000 · 63 kt wind · 15 events
- Tornadoes and Flash Flood in Illinois, July 22 to 24, 2022EF0 · 40 events
- Hail and Damaging Winds in New York, July 22, 2022$37,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Pennsylvania, July 22, 2022$24,000 · 50 kt wind · 6 events
- Heat in Kentucky, July 22 to 24, 202222 events
- Excessive Heat in Illinois, July 22 to 24, 202219 events
- Flash Flooding and Damaging Wind in South Carolina, July 22, 2022$15,000 · 50 kt wind · 3 events
- Excessive Heat in Missouri, July 22 to 24, 202211 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 22, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050194, 1050195, 1050196, 1050198, 1050199, 1050197, 1044938, 1044939, 1045175, 1045176, 1045177, 1045178, 1045179, 1045180, 1045181, 1045182, 1045357, 1045373, 1045806, 1045352, 1045417, 1045418, 1045416, 1045599, 1045607, 1045608, 1045609, 1045611, 1045799, 1045801.